Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 52, NWS Jackson, KY

March 18, 1997McCreary County, Wayne County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 18, 1997, 5:41 PM EST for McCreary County, Wayne County, Whitley County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 1997, 5:41 PM EST (22:41 UTC)
Expired
Mar 18, 1997, 9:40 PM EST
In force
4 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties McCreary County, KY, Wayne County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 117 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 182243
FFWJKL
KYC147-197-231-235-190240-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
541 PM EST TUE MAR 18 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 940 PM EST (840 PM CST)
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTH CENTRAL KENTUCKY

   ...MCCREARY
   ...PULASKI
   ...WAYNE
   ...WHITLEY
 

AT 535 PM EST (435 CST)...SHOWERS WITH HEAVY RAIN CONTINUED TO SPREAD
ALONG THE SOUTHERN TIER OF THE STATE. THESE SHOWERS ARE PRODUCING
RAINFALL AMOUNTS OF BETWEEN 1/2 AND 1 INCHES IN AN HOUR. THIS COMBINED
WITH SATURATED SOIL FROM THE DAY/S EARLIER RAIN WILL CAUSE RAPID RISES
ON AREA CREEKS AND STREAMS.
l 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 2:41 PM EST, 3 hours earlier.

Area forecast discussion, Mar 18, 2:41 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EST TUE MAR 18 1997

CONTINUE FLASH FLOOD WATCH FOR EASTERN KY TONIGHT ESPECIALLY THIS
EVENING.

KJKL 88D SHOWS SECOND BATCH OF HEAVY SHOWERS ACROSS THE SOUTHERN THIRD
OF KY AND E OF I-75 ADVANCING E INTO THE NW CWA WHERE A FLASH FLOOD
WARNING IS IN EFFECT THROUGH 530 PM EST. CONVECTION REMAINS ACROSS SW
KY CLOSER TO STRONGER MOISTURE CONVERGENCE AND MORE MOIST AIR.
SUBTROPICAL PLUME OF MOISTURE CONTINUES FEEDING NE INTO THE OHIO
VALLEY FROM MEXICO AND THE PACIFIC OCEAN. TEMPERATURES MOSTLY IN THE
LOWER 50S EXCEPT EXTREME SOUTH BY MIDDLESBORO IN THE LOWER 60S WHERE
RAINFALL RATHER LIMITED SO FAR TODAY NEAR TN/VA BORDERS.

SURFACE LOW IN SE MO WITH COLD FRONT EXTENDING ENE ACROSS FAR NORTHERN
KY. THIS FRONT TO SINK SLOWLY S ACROSS KY TONIGHT AS THE LOW DRIFTS
INTO TN. ANOTHER HALF TO 1 INCH OF RAIN LIKELY WITH LOCAL 2 INCH
AMOUNTS SOUTHERN TIER COUNTIES NEAR TN BORDER. WOULD CONFINE EVENING
THUNDERSTORM MENTION IN SOUTHERN CUMBERLAND VALLEY ZONE NEAR
LOZ/SME/MIDDLESBORO WHERE UVM/S ARE STRONGEST.

STRONG SOUTHERN STREAM SHORT WAVE OVER CENTRAL PLAINS TO DIVE SE
TOWARD LOWER MISSISSIPPI VALLEY WED WHILE NORTHERN STREAM SHORT WAVE
OVER THE SOUTHERN CANADIAN ROCKIES TRACKS ACROSS THE GREAT LAKES. BOTH
SYSTEMS GRAZE ERN KY WITH SOME PVA ENERGY WED KEEPING A CHANCE OF
SCATTTERED LIGHT SHOWERS AS MEAN RH DROP GRADUALLY TO 50% FROM THE W.

THINKING MILDER LOWS TONIGHT DUE TO HIGHER DEWPOINTS IN MID 40S TO
LOWER 50S AND DEVELOPING CAA N WINDS ONLY UNDER 10 KNOTS. MID 40S
AVERAGE FOR E KY BUT TO CONTRAST FROM NEAR 40 IN THE FAR N BY LEX/I-64
TO NEAR 50 AT MIDDLESBORO.

JKL  44/49  +4
LOZ  47/52  +4

HUETTL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 1:32 PM ESTFlash Flood WarningJKLJackson, Laurel, Rockcastle4 hr
Mar 18, 1:32 PM ESTFlash Flood WarningJKLMcCreary, Wayne4 hr
Mar 18, 1:32 PM ESTFlash Flood WarningJKLBath, Fleming, Menifee, Montgomery, Rowan4 hr
Mar 18, 1:32 PM ESTFlash Flood WarningJKLEstill, Powell4 hr
Mar 18, 5:41 PM ESTFlash Flood WarningJKLPowell4 hr

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.